A Singapore cancer patient was held for four hours by immigration officials in the United States when they could not detect his fingerprints — which had apparently disappeared because of a drug he was taking.
The incident, highlighted in the Annals of Oncology, was reported by the patient’s doctor, Tan Eng Huat, who advised cancer patients taking this drug to carry a doctor’s letter when traveling to the United States.
The drug, capecitabine, is commonly used to treat cancers in the head and neck, breast, stomach and colorectum.
(ARTICLE CONTINUES BELOW)
One side-effect is chronic inflammation of the palms or soles of the feet and the skin can peel, bleed and develop ulcers or blisters — or what is known as hand-foot syndrome.
“This can give rise to eradication of fingerprints with time,” explained Tan, senior consultant in the medical oncology department at Singapore’s National Cancer Center.